« Previous Page

Diabetic Hypoglycemia

Diabetic Hypoglycemia

Diabetic hypoglycemia (also called insulin shock or insulin reaction) is having an abnormally low amount of sugar (glucose) in the blood relative to the amount of insulin in the blood.

A person with diabetes can become hypoglycemic by taking too much insulin or diabetes medicine or by skipping meals.

Symptoms of hypoglycemia include headache, hunger, weakness, sweating, anxiety, and changes in personality. If untreated, it can lead to seizures, unconsciousness, brain damage, or death.

Treatment for diabetic hypoglycemia involves eating foods that contain sugar or getting a shot of glucagon, a substance that stimulates the liver to release glucose into the bloodstream.

Last Revised: June 24, 2013

Author: Healthwise Staff

Medical Review: E. Gregory Thompson, MD - Internal Medicine & Rhonda O'Brien, MS, RD, CDE - Certified Diabetes Educator

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

× Alternate Text